Missouri, 2011

Hail in Missouri, June 13, 2011

June 13, 2011 · NWS SGF · 5 events in 5 counties and zones

An upper level disturbance and a northward moving warm front produced a cluster of strong to severe storms over the central and eastern Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An upper level disturbance and a northward moving warm front produced a cluster of strong to severe storms over the central and eastern Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 13, 4:09 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 13, 4:09 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 AM CDT MON JUN 13 2011

...UPDATE TO AVIATION...

.DISCUSSION...

TEMPERATURES VARIED ACROSS THE REGION EARLY THIS MORNING AS MIDDLE
60S WERE OBSERVED IN THE EASTERN OZARKS...WHILE MIDDLE 70S WERE
COMMON OVER THE OSAGE PLAINS OF SOUTHEAST KANSAS AND WESTERN
MISSOURI.  THIS TEMPERATURE GRADIENT OCCURRED IN RESPONSE TO A WARM
FRONT THAT WAS POSITIONED FROM NORTHWEST TO SOUTHEAST ACROSS THE
OZARKS.

A COMPLEX OF SHOWERS AND THUNDERSTORMS WAS SUPPOSE TO BE ONGOING AT
THE MOMENT...BUT ITS NOT.  AS A MATTER OF FACT...OTHER THAN THE
KANSAS WIND MILLS SHOWING UP ON TOP OF THE FLINT HILLS...THE
REGIONAL COMPOSITE DOESN'T SHOW A SINGLE ECHO AS OF 230 AM.

AREA PROFILERS IS SHOWING INCREASING LOW LEVEL JET WINDS ACROSS
NORTHERN OKLAHOMA AND SOUTHERN KANSAS.  AS THIS LOW LEVEL JET
INTERSECTS THE SURFACE FRONT OVER EASTERN KANSAS...ITS STILL
POSSIBLE THAT CONVECTION WILL INITIATE IN THIS AREA...AND DIVE
SOUTHEAST INTO THE OZARKS REGION.  AT LEAST THIS IS WHAT THE H-TRIP
IS SHOWING...ALONG WITH THE RUC 13.  THEREFORE...OUR FIRST PERIOD
PRECIPITATION CHANCES ARE COMPLETELY DEPENDENT UPON WHAT HAPPENS
OVER THE NEXT FEW HOURS ACROSS EASTERN KANSAS.  WILL CONTINUE TO
MONITOR RADAR IN THIS AREA...AND MAKE A LAST MINUTE CALL TODAY'S
PRECIPITATION CHANCES.

REGARDING TEMPERATURES TODAY...LOCATIONS SOUTHWEST OF THE WARM FRONT
WILL WARM INTO THE 90S...WHILE AREAS ALONG OR NORTH OF THE FRONT
WILL REMAIN COOLER.

IT APPEARS AS THOUGH ANOTHER COMPLEX OF THUNDERSTORMS WILL DEVELOP
TONIGHT.  MODELS HAVE THIS COMPLEX DEVELOPING FURTHER NORTH ACROSS
NORTHERN MISSOURI...AND THEN PEELING SOUTHEAST ALONG THE MISSISSIPPI
RIVER.  THEREFORE WE HAVE LOWERED POPS ACROSS MOST AREAS...WITH 30
TO 40 PERCENT CHANCES GOING OVER CENTRAL MISSOURI.

DRY CONDITIONS SHOULD PERSIST THROUGH THE DAY ON TUESDAY...WITH
ADDITIONAL THUNDERSTORM CHANCES INCREASING TUESDAY NIGHT AND INTO
WEDNESDAY.  THE INCREASE IN PRECIPITATION CHANCES WILL OCCUR IN
RESPONSE TO THE APPROACH OF AN UPPER SHORTWAVE TROUGH...WHICH WILL
INTERACT WITH AN INCREASINGLY MOIST AND UNSTABLE AIRMASS.

THE UPPER LEVEL PATTERN ASSUMES A NORTHWEST FLOW STRUCTURE THROUGH
THE MIDDLE AND END OF THE WORK WEEK.  THIS SET UP WILL BE FAVORABLE
FOR MORE THUNDERSTORM CHANCES.  ONE SIGNAL IN PARTICULAR SHOWS UP
STRONG FOR THURSDAY NIGHT INTO FRIDAY...AS MODELS INDICATE A FAIRLY
DECENT SHORTWAVE TROUGH MIGRATING THROUGH THE NORTHWEST FLOW.

AS WE GET INTO NEXT WEEKEND...THE SUMMERTIME RIDGE STARTS TO NOSE
BACK INTO THE OZARKS...PUSHING THE SYNOPTIC FRONT WELL INTO THE IOWA
AND NEBRASKA CORNBELT.  THIS WOULD ALLOW FOR A HOT...HUMID...AND DRY
WEEKEND AHEAD.

CRAMER

&&

.AVIATION...
/ISSUED 502 AM CDT MON JUN 13 2011/

FOR THE 13/1200Z KSGF/KJLN/KBBG TAFS...CONVECTION FINALLY STARTING
TO IN AN AREA OF ISENTROPIC ASCENT WITH VEERING LOW LEVEL JET
OVER NORTHERN MO. SOME OF THIS ACTIVITY WILL DEVELOP SOUTHWARD AS
WELL INTO CENTRAL AND EAST CENTRAL MO WITH INCREASED ISENTROPIC
ASCENT AS THE 850MB FLOW CONTINUES TO VEER SOMEWHAT. WILL WATCH
TRENDS...BUT WILL KEEP TAF SITES DRY FOR NOW IN THE NEAR TERM.
OTHERWISE WILL LEAVE TAFS VFR OTHER THAN SOME EARLY MORNING MVFR
FOG IN SOME AREAS. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 13, 4:34 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 AM CDT MON JUN 13 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
534 AM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED LIGHTNING RISK.
  LIMITED HAIL RISK.
  LIMITED WIND RISK.

DISCUSSION...

  A CLUSTER OF THUNDERSTORMS WILL IMPACT AREAS OF CENTRAL MISSOURI
  THIS MORNING.  LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY
  HAZARDS WITH SOME OF THE STRONGER STORMS WITHIN THE CLUSTER. FREQUENT
  CLOUD TO GROUND LIGHTNING WILL ALSO BE COMMON WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  PERIODIC CHANCES FOR THUNDERSTORMS CANNOT BE RULED OUT FROM
  TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Jun 13, 5:28 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 AM CDT MON JUN 13 2011

MOZ058-131215-
MARIES MO-
628 AM CDT MON JUN 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARIES COUNTY UNTIL
715 AM CDT...

AT 623 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLE...OR 14 MILES SOUTH OF LINN...MOVING
SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BELLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT.

SEEK SHELTER INDOORS AND AWAY FROM WINDOWS.

LAT...LON 3829 9163 3809 9163 3806 9167 3821 9188
      3829 9186 3830 9186 3830 9165
TIME...MOT...LOC 1126Z 280DEG 17KT 3829 9174

DSA
Special weather statement, Jun 13, 5:47 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
647 AM CDT MON JUN 13 2011

MOZ080-081-131230-
LACLEDE MO-DALLAS MO-
647 AM CDT MON JUN 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DALLAS AND WESTERN
LACLEDE COUNTIES UNTIL 730 AM CDT...

AT 637 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES EAST OF URBANA...OR 13 MILES SOUTHEAST OF
HERMITAGE...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL IS EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BENNETT SPRINGS...ELDRIDGE...LEADMINE...
LONG LANE...LOUISBURG...PHILLIPSBURG...PLAD...PUMPKIN CENTER...
TUNAS...URBANA AND WINDYVILLE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BENNETT
SPRING STATE PARK. INTERSTATE 44 BETWEEN MILE MARKERS 114 AND 121
WILL ALSO BE IMPACTED BY THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT MONDAY
AFTERNOON FOR SOUTHEASTERN MISSOURI.

LAT...LON 3790 9299 3790 9283 3785 9260 3751 9276
      3779 9319 3780 9319 3790 9313 3790 9300
TIME...MOT...LOC 1147Z 296DEG 19KT 3783 9304
Special weather statement, Jun 13, 6:01 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 AM CDT MON JUN 13 2011

MOZ058-071-131230-
MARIES MO-PHELPS MO-
701 AM CDT MON JUN 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARIES AND NORTHEASTERN
PHELPS COUNTIES UNTIL 730 AM CDT...

AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF BELLE...OR 16 MILES NORTH OF
ROLLA...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE BELLE AND ROSATI.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM.

LAT...LON 3807 9175 3830 9173 3828 9163 3816 9163
      3816 9153 3815 9151 3803 9152
TIME...MOT...LOC 1201Z 282DEG 19KT 3816 9167

DSA
Special weather statement, Jun 13, 6:32 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 AM CDT MON JUN 13 2011

MOZ081-091-092-131315-
LACLEDE MO-WEBSTER MO-WRIGHT MO-
732 AM CDT MON JUN 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WEBSTER...SOUTHWESTERN
LACLEDE AND WRIGHT COUNTIES UNTIL 815 AM CDT...

AT 731 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CONWAY...OR 10 MILES NORTHEAST OF
MARSHFIELD...MOVING SOUTHEAST AT 40 MPH. NICKEL SIZE HAIL IS EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CONWAY...DUNCAN...GROVESPRING...
HARTVILLE...MOUNTAIN GROVE...NIANGUA...NORWOOD...ODIN...PHILLIPSBURG
AND RADER.

INTERSTATE 44 BETWEEN MILE MARKERS 102 AND 114 WILL ALSO BE IMPACTED
BY THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT MONDAY
AFTERNOON FOR SOUTHERN MISSOURI.

LAT...LON 3712 9274 3748 9296 3749 9286 3755 9285
      3759 9277 3711 9224
TIME...MOT...LOC 1232Z 331DEG 37KT 3746 9281

DSA

The radar

The Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 12:56 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Webster

When
June 13, 6:54 AM CST
Where
Webster County, 1.3 mi ESE of Niangua Jct
Measured
1 in hail
Reported by
Public
Coordinates
37.390, -92.830

Hail, Benton

When
June 13, 8:13 AM CST
Where
Benton County, 5.63 mi S of Crockerville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.370, -93.080

Hail, Morgan

When
June 13, 8:20 AM CST
Where
Morgan County, 0.88 mi SW of Gravois Mills Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.260, -92.830

Hail, Camden

When
June 13, 8:43 AM CST
Where
Camden County, 0.54 mi E of Lake Ozarks East
Measured
0.88 in hail
Reported by
Public
Coordinates
38.200, -92.720

Hail, Taney

When
June 13, 2:34 PM CST
Where
Taney County, 0.55 mi W of Bradleyville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.780, -92.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298900, 298901, 298903, 298904, 298906.